Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 28, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 1, 2018, 8:08 PM CDT for Ector County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2018, 8:08 PM CDT (01:08 UTC)
- Expired
- Sep 1, 2018, 11:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 27 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 286 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2668 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
224 WGUS54 KMAF 020108 FFWMAF TXC135-020415- /O.NEW.KMAF.FF.W.0028.180902T0108Z-180902T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Midland/Odessa TX 808 PM CDT SAT SEP 1 2018 The National Weather Service in Midland has issued a * Flash Flood Warning for... Ector County in western Texas... * Until 1115 PM CDT. * At 808 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across Ector county. Flash flooding is expected to begin shortly in Odessa. * Some locations that will experience flooding include... Odessa, Goldsmith, West Odessa, Odessa Schlemeyer Field and Penwell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3208 10230 3168 10230 3167 10275 3208 10273 $$
2 follow-up statements
103 WGUS74 KMAF 020208 FFSMAF Flash Flood Statement National Weather Service Midland/Odessa TX 908 PM CDT SAT SEP 1 2018 TXC135-020415- /O.CON.KMAF.FF.W.0028.000000T0000Z-180902T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ector TX- 908 PM CDT SAT SEP 1 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR ECTOR COUNTY... At 907 PM CDT, Doppler radar indicated thunderstorms producing heavy rain continue across West Odessa... flash flooding is expected. Some locations that will experience flooding include... Odessa, Goldsmith, West Odessa, Odessa Schlemeyer Field and Penwell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3208 10230 3168 10230 3167 10275 3208 10273 $$
510 WGUS74 KMAF 020336 FFSMAF Flash Flood Statement National Weather Service Midland/Odessa TX 1036 PM CDT SAT SEP 1 2018 TXC135-020415- /O.CON.KMAF.FF.W.0028.000000T0000Z-180902T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ector TX- 1036 PM CDT SAT SEP 1 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR ECTOR COUNTY... At 1034 PM CDT, Doppler radar indicated the thunderstorms that brought heavy rain to Odessa have moved away the warned area. However as light rain continues and runoff from earlier rain is possible the warning will be allowed to continue. Some locations that will experience flooding include... Odessa, Goldsmith, West Odessa, Odessa Schlemeyer Field and Penwell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3208 10230 3168 10230 3167 10275 3208 10273 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 5:16 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Sep 1, 5:16 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 516 PM CDT Sat Sep 1 2018 .DISCUSSION... See aviation discussion below. && .AVIATION... Scattered thunderstorms are expected across southeast New Mexico and western portions of west Texas through tonight. Confidence was high enough to include a tempo group for MVFR conditions in tsra at most terminals. The exception will be KMAF where a prob30 group for MVFR conditions in tsra is included from 02/06z to 02/12z. 12 && .PREV DISCUSSION... /issued 256 PM CDT Sat Sep 1 2018/ DISCUSSION...As of 2:15 PM CDT...Welcome to the first day of Meteorological Autumn! It will actually feel like it with a wet week ahead with...hold on...temps below normal next week! With all the rain that the medium range models are putting out we might be able to grow palm trees here and see alot of green on the ground (sorry not money!). KMAF radar shows convection breaking out in the Davis/Guadalupe Mtns and into the Trans Pecos. Northern Lea County didn't want to feel left out of the party as convection is breaking out in the northern third of the County. Adding to the party this aftn convection is moving east out of the Sacramento Mtns. Radar estimates show locally heavy rain in the convection. Alrighty...off to the discussion. The Simple Water Vapor RBG product is currently indc a ridge stretching from the Atlantic off the NC/VA Coast southwest into Texas. A trough covers the Rockies with the westerlies dipping south into AZ/NM. IR imagery is showing convective clusters with cooling cloud tops across NM and West Texas. Medium range models are similar with the pattern for the upcoming week. For the short-term followed the NAM Nest CAM model thru Labor Day. There will be bouts of convection tonight...then a little respite on Sunday with lower pops. Convection ticks up Sunday night and even more so on Labor Day. Thought about issuing a Flash Flood Watch for Labor Day but even with the models in general agreement the details are not yet clear...so will continue the SPS. As of now...the best chance for heavy rain is in the Tuesday to Thursday timeframe. In general models show a ridge along the mid Atlantic Coast stretching southwest into the Southern Appalachians and a trough in the Rockies. This will result in deep layer south to southeast flow aloft and at the surface advecting copious amounts of moisture from Mexico and the Gulf. Impulses moving overhead will combine with the deep moisture to bring bouts of convection with heavy rain possible. With all the cloud cover and rain high temps will be in the upper 70s to mid 80s. Later on in the week the trough moves slowly east into the Plains. A complicating factor will be the tropical wave along the Dominican Republic Coast. The ECMWF brings it into the Gulf early into the week and strengthens it into a tropical cyclone. The ECMWF moves this system west along the Gulf Coast and into Texas by the end of the week. The GFS does not show this system. As is the case...even though the models are in agreement with the overall pattern the devil is definitely in the details. Will tend to agree with the ECMWF with the evolution and location of the future tropical system. So what is the bottom line? A wet (potentially very wet) week ahead with below normal temperatures. Will continue to evaluate the need for a Flash Flood Watch as the details sort themselves out in future model runs. Strobin && .PRELIMINARY POINT TEMPS/POPS... Big Spring 74 92 74 87 / 20 30 50 60 Carlsbad 68 89 70 86 / 60 20 40 30 Dryden 74 95 76 94 / 10 20 50 40 Fort Stockton 72 90 72 89 / 40 20 40 40 Guadalupe Pass 65 83 65 81 / 60 20 40 40 Hobbs 66 85 66 82 / 60 20 50 50 Marfa 61 83 62 81 / 20 30 50 60 Midland Intl Airport 73 91 72 88 / 30 20 50 50 Odessa 73 90 71 87 / 40 20 50 40 Wink 73 92 72 90 / 60 20 40 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 84/33
Hazardous weather outlook, Sep 1, 2:20 PM CDT, 5 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 220 PM CDT Sat Sep 1 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 220 PM CDT Sat Sep 1 2018 /120 PM MDT Sat Sep 1 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected this afternoon across southeast New Mexico and the higher terrain of Southwest Texas. Strong winds, heavy rainfall, and frequent lightning will be possible. Thunderstorms will be possible overnight across southeast New Mexico,the northwest Permian Basin, Upper Trans Pecos, and south to the Davis Mountains. Strong winds, heavy rainfall, and localized flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heavy rainfall and localized flash flooding could occur across much of the area through Sunday. There is a more widespread threat of flash flooding from late Monday through mid-week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Sep 1, 4:34 PM CDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
434 PM CDT SAT SEP 1 2018
TXZ075-012200-
Pecos TX-
434 PM CDT SAT SEP 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS COUNTY UNTIL
500 PM CDT...
At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 26
miles northeast of Marathon, or 27 miles south of Fort Stockton,
near highway 385 moving northeast at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Sierra Madera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3032 10292 3039 10300 3051 10319 3077 10293
3053 10260 3037 10272
TIME...MOT...LOC 2133Z 240DEG 49KT 3050 10295
12Special weather statement, Sep 1, 5:06 PM CDT, 3 hours 2 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 506 PM CDT SAT SEP 1 2018 TXZ074-075-081-012230- Pecos TX-Big Bend Area TX-Davis/Apache Mountains Area TX- 506 PM CDT SAT SEP 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS AND NORTH CENTRAL BREWSTER COUNTIES UNTIL 530 PM CDT... At 503 PM CDT, Doppler radar was tracking strong thunderstorms along and near highway 385, 20 to 30 miles south of Fort Stockton, moving south at 5 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Sierra Madera. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3018 10295 3042 10326 3077 10280 3047 10254 TIME...MOT...LOC 2203Z 240DEG 49KT 3045 10296 12
Special weather statement, Sep 1, 6:45 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
645 PM CDT SAT SEP 1 2018
TXZ050-060-061-020015-
Andrews TX-Ector TX-Winkler TX-
645 PM CDT SAT SEP 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ECTOR...SOUTH
CENTRAL ANDREWS AND NORTHEASTERN WINKLER COUNTIES UNTIL 715 PM CDT...
At 645 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goldsmith, or 20 miles southwest of Andrews, moving northeast at
10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Goldsmith and Notrees.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3183 10273 3200 10293 3224 10284 3224 10269
3207 10250
TIME...MOT...LOC 2345Z 238DEG 50KT 3205 10269
12Special weather statement, Sep 1, 7:00 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
700 PM CDT SAT SEP 1 2018
TXZ060-061-067-068-020030-
Crane TX-Ector TX-Ward TX-Winkler TX-
700 PM CDT SAT SEP 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR...NORTHEASTERN
WARD...SOUTHEASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL 730
PM CDT...
At 659 PM CDT, Doppler radar was tracking a strong thunderstorm near
Thorntonville, or near Monahans, moving northeast at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Monahans, Thorntonville, Pyote, Wickett, Roy Hurd Memorial Airport
and Monahans Sandhills State Park.
This includes Interstate 20 between mile markers 66 and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3142 10301 3162 10324 3184 10306 3182 10273
3164 10267
TIME...MOT...LOC 2359Z 240DEG 49KT 3163 10296
12Local storm report, Sep 1, 7:21 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
721 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST HOBBS 32.73N 103.16W
09/01/2018 M58 MPH LEA NM ASOS
&&
MATT.SALERNOSpecial weather statement, Sep 1, 7:32 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
732 PM CDT SAT SEP 1 2018
TXZ060-061-067-068-020100-
Crane TX-Ector TX-Ward TX-Winkler TX-
732 PM CDT SAT SEP 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR ECTOR...NORTHEASTERN WARD...
SOUTHEASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL 800 PM
CDT...
At 731 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of West Odessa, or 15 miles southwest of Odessa,
moving northeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Odessa, Goldsmith, West Odessa, Notrees, Penwell, Monahans Sandhills
State Park and Pleasant Farms.
This includes Interstate 20 between mile markers 85 and 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3143 10274 3170 10290 3203 10285 3205 10251
3174 10234 3148 10245
TIME...MOT...LOC 0031Z 240DEG 48KT 3177 10259
12The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 7:00 PM CDT | Special Weather Statement | MAF | Ward, Winkler | 30 min |
| Sep 1, 7:01 PM CDT | Areal Flood Advisory | MAF | Andrews, Crane, Ector, Ward, Winkler | 119 min |
| Sep 1, 7:25 PM CDT | Areal Flood Advisory | MAF | Andrews, Gaines | 65 min |
| Sep 1, 7:32 PM CDT | Special Weather Statement | MAF | Ector | 28 min |
| Sep 1, 7:44 PM CDT | Areal Flood Advisory | MAF | Andrews, Crane, Ector, Ward | 2 hr |
| Sep 1, 7:58 PM CDT | Areal Flood Advisory | MAF | Andrews, Gaines | 62 min |
| Sep 1, 9:39 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos | 3 hr |
| Sep 1, 10:02 PM CDT | Areal Flood Advisory | MAF | Andrews, Crane, Ector, Glasscock, Howard, Martin and 3 more | 3 hr |
| Sep 1, 11:38 PM CDT | River Flood Warning | MAF | Presidio | 8 days |
| Sep 2, 4:26 AM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
| Sep 2, 8:20 AM CDT | River Flood Warning | MAF | Brewster | 25 hr |
| Sep 2, 8:20 AM CDT | River Flood Warning | MAF | Brewster | 37 hr |
| Sep 2, 4:05 PM CDT | Areal Flood Advisory | MAF | Reagan | 115 min |
| Sep 2, 5:11 PM CDT | Areal Flood Advisory | MAF | Glasscock, Howard | 2 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.